Alert archive / Missouri / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

October 12, 2011Henry County, Missouri

NWS Kansas City, MO issued this special weather statement at Oct 12, 2011, 5:32 PM CDT for Henry County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2011, 5:32 PM CDT (22:32 UTC)
Expired
Oct 12, 2011, 6:15 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS83 KEAX 122232
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 PM CDT WED OCT 12 2011

MOZ054-122315-
HENRY MO-
532 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY COUNTY UNTIL 615 PM
CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHEAST OF CLINTON...MOVING EAST 
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RURAL HENRY COUNTY 
BETWEEN CALHOUN AND CLINTON.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3841 9379 3848 9375 3848 9351 3834 9352
TIME...MOT...LOC 2231Z 292DEG 13KT 3842 9371

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:46 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 12, 3:46 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT Wed Oct 12 2011

.DISCUSSION...

This evening - tonight:

Biggest challenge/concern for this evening is convective chances as
a deepening PV anomaly is moving through the area. Large scale
ascent ahead of this wave and locally enhanced convergence east of
the surface low, in our northeastern zones, has lead to scattered
showers and thunderstorms. Weak instability, low shear and poor
lapse rates are keeping these storms from intensifying and this should
continue to be the case as the afternoon progresses. Further to the
southwest, instability is expected to higher with better low and mid
level lapse rates. Shear still looks very marginal for any
organization of any thunderstorms. Another drawback is weaker low
level convergence as winds ahead of the surface trough are south-
southwesterly and winds behind the trough are southwesterly. But the
biggest drawback is that the upper PV anomaly is already pushing into
this area and large scale subsidence will begin to dominate any of
the modestly positive attributes to this setup. While thunderstorms
can not be ruled out entirely the chances look fairly low and because
of the weak shear, modest instability and modest lapse rates severe
storms look less likely. None-the-less will keep chances of
thunderstorms throughout the region this evening and then taper them
to the east during the overnight.

Thursday - Friday:

Upper level ridging will move into the western tier and with the
upper trough moving into the southeastern CONUS, northwesterly flow
will prevail across our region keeping things dry. However with the
drier conditions will come increased fire danger. Strong
northwesterly winds are expected Thursday afternoon with gusts in
the 20 to 25 mph range. Grasses are mostly cured so winds this
strong will lead to the increased fire danger even though
temperatures will be near normal and humidity values won't be
excessively low. With the upper low moving farther away by Friday
and having less impact on the region, winds will start to calm down
and the fire danger will ease.

CDB

Medium Range (Saturday through Wednesday)...

Mid-range models remain in fairly decent agreement in advertising a
modestly amplified pattern will be in place across the nation over
the weekend, with a developing polar vortex over the Hudson Bay
keeping troughing across the eastern CONUS and ridging across the
western CONUS. Two shortwaves traversing the western ridge axis will
beat it down over the weekend, with the fist shortwave pushing a
weak cold front south into northern Kansas and Missouri Saturday
night into Sunday, with the second shortwave digging through the
northern and central plains to induce decent cyclogenesis in the
vicinity of Missouri by early next work week. Confidence is modest
at best as the models have struggled of late to pin down the
response of the western ridge and resulting down stream activity
across the plains states in the past several days, so have opted to
run with a consensus blend of the model solutions, which at this
time are all hedging in the same direction.

As Saturday arrives, northwest flow will be prevailing across the
region, which is not typically a warm flow regime for our area.
However, with the expectation that the ridge will begin flattening
under repeated pressure from shortwaves, thoughts are that the warm
air advection ahead of each shortwave should result in southerly
surface winds, with the combination keeping highs for Saturday and
Sunday in the above normal range, especially the farther south across
the region one is. By Monday and Tuesday temperatures will finally
begin to respond to decreasing synoptic level heights by dropping
into the normal range for mid-October as cyclogenesis develops. Have
continued to pin best potential for storms to Monday and Monday night
as a result of the cyclogenesis. Meanwhile, for Tuesday and
Wednesday, conditions should be dry in the wake of the exiting storm
system, but a cool northwest flow will then quickly assert itself
across the lower Missouri River valley sending highs down below
normal for both days.

Cutter

&&

.AVIATION...

For the 18z TAFS...the upper trough axis roughly along the KS/MO
state line with the surface trough a bit west of this. The trough
will continue to dig to the southeast but as we get into the
subsidence region of the trough the chances of shower/thunderstorm
activity looks fairly low/nil. So will only carry a mention of VCTS
at the terminals as the best chances for convection should be south
and east of the terminals. Low VFR or MVFR cigs will persist as the
surface low interacts with the relatively moist air mass in the area
but as the upper wave passes by think that cloud cover will lift and
eventually become clear by late this evening and tonight. winds will
eventually shift to the northwest as the cold front moves through and
by late Thursday morning winds should be fairly gusty from the
northwest.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 12, 12:56 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT WED OCT 12 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1256 PM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS NORTHERN MISSOURI AND THEN TRAIL SOUTHWARD INTO
PORTIONS OF CENTRAL AND WEST CENTRAL MISSOURI AND EAST CENTRAL
KANSAS. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG TO
SEVERE...WITH THE MAIN THREAT BEING HAIL UP TO THE SIZE OF QUARTERS
IN THE STRONGEST STORMS. THE MOST LIKELY AREA FOR ANY SEVERE STORMS
WILL GENERALLY BE ALONG AND SOUTH OF HIGHWAY 50.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG AND GUSTY NORTHWESTERLY WINDS WILL LEAD TO AN INCREASED FIRE
DANGER ACROSS PORTIONS OF NORTHWESTERN MISSOURI AND ADJACENT AREAS OF
EASTERN KANSAS THURSDAY AFTERNOON.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY NIGHT. AT
THIS TIME THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR THIS EVENING.

CDB

In the hours before

Special weather statement, Oct 12, 5:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 PM CDT WED OCT 12 2011

MOZ054-122315-
HENRY MO-
532 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY COUNTY UNTIL 615 PM
CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHEAST OF CLINTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RURAL HENRY COUNTY
BETWEEN CALHOUN AND CLINTON.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3841 9379 3848 9375 3848 9351 3834 9352
TIME...MOT...LOC 2231Z 292DEG 13KT 3842 9371

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 5:57 PM CDTSpecial Weather StatementEAXHenry48 min
Oct 12, 6:33 PM CDTSpecial Weather StatementEAXHenry42 min

Nearby

Special Weather Statements in Missouri, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.